Jump to content
Altostrata

Stockman, 2018 SSRI and SNRI withdrawal symptoms reported on an internet forum.

Recommended Posts

Altostrata
Posted (edited)

Int J Risk Saf Med. 2018 May 9. doi: 10.3233/JRS-180018. [Epub ahead of print]

SSRI and SNRI withdrawal symptoms reported on an internet forum.

Stockmann T1, Odegbaro D2, Timimi S3, Moncrieff J4.

 

Abstract at https://www.ncbi.nlm.nih.gov/pubmed/29758951 Full text here (pdf)

 

BACKGROUND:

Antidepressant withdrawal symptoms are well-recognised, but their potential duration remains uncertain.

 

OBJECTIVE:

We aimed to describe the characteristics of withdrawal associated with two popular classes of antidepressants, including duration.

 

METHODS:

We analysed the content of a sample of posts on an antidepressant withdrawal website. We compared the characteristics of withdrawal associated with SSRIs and SNRIs, including time of onset, duration and nature of symptoms.

 

RESULTS:

110 posts about SSRI withdrawal, and 63 concerning SNRI withdrawal, were analysed. The mean duration of withdrawal symptoms was significantly longer with SSRIs than SNRIs: 90.5 weeks (standard deviation, SD, 150.0) and 50.8 weeks (SD 76.0) respectively; p = 0.043). Neurological symptoms, such as 'brain zaps,' were more common among SNRI users (p = 0.023). Psychosexual/genitourinary symptoms may be more common among SSRI users (p = 0.054).

 

LIMITATIONS:

The website aims to help people with antidepressant withdrawal, and is therefore likely to attract people who have difficulties. Length of prior use of antidepressants was long, with a mean of 252.2 weeks (SD 250.8).

 

CONCLUSIONS:

People accessing antidepressant withdrawal websites report experiencing protracted withdrawal symptoms. There are some differences in the characteristics of withdrawal associated with different classes of antidepressants.

 

KEYWORDS:

Antidepressant; SNRI; SSRI; antidepressant withdrawal; online report

Edited by Altostrata
added link to pdf

Share this post


Link to post
Share on other sites
peng

Look forward to reading that. Well done and thanks, Alto.

Share this post


Link to post
Share on other sites
Barbarannamated

I strongly believe that some *withdrawal symptoms* should be categorized as tardive effects like those that are known to occur with neuroleptics / antipsychotics.  Tardive effects appear after the drug is STOPPED and are generally considered permanent.    

Share this post


Link to post
Share on other sites
bubbles

I'd love to read that article. Was this the forum they mentioned?

 

The abstract doesn't seem to mention mood issues as withdrawal effects. Also I wonder how they address "psychosexual" issues. That is an intensely personal issue and even on a forum like this one, where we are able to hide our names, people may prefer not to mention it. This means that the frequency with which this issue occurs may not be accurately assessed.

 

The abstract says "the website aims to help people with antidepressant withdrawal, and is therefore likely to attract people who have difficulties". While that is true enough, it isn't possible to draw any conclusions as to the proportion of people having difficulties. It is only possible to assess that, of those people who post, this is what was noticed. A forum such as this one does indeed attract people who are having difficulties withdrawing, but of the people having difficulties, only those who don't believe that symptoms are the return of their original illness. People who try to withdraw, become unwell and interpret that unwellness as meaning that "the drug was keeping me well", are not on this forum. So my interpretation of that line in the abstract is "yes, but...".

Share this post


Link to post
Share on other sites
Altostrata

I don't know. I've requested the article. If anyone can retrieve it, please let me know.

Share this post


Link to post
Share on other sites
bubbles

"Reported time before onset of withdrawal symptoms was also longer than previously documented for people withdrawing from SSRIs/SNRIs. For 50% ofSSRI users this was almost 9 days or more, and for 25% of users it exceeded 6 weeks. For those taking SNRIs it was closer to the duration previously reported, which likely reflects the short action of venlafaxine, the most commonly used agent in this group." (p. 177)

 

Share this post


Link to post
Share on other sites
Barbarannamated

This is groundbreaking in the context of being mocked, dismissed (and worse) for going to the internet for help in the absence of knowledge or help from medical professionals.  

 

Kudos, Alto!  

Share this post


Link to post
Share on other sites
bubbles

Yes, it is. So glad for these people doing this work.

Share this post


Link to post
Share on other sites
Altostrata

Thank you so much, bubbles. This paper is a very intelligent assessment of the evidence presented in the Introductions topics.

Share this post


Link to post
Share on other sites
RealMe
On 6/27/2018 at 2:40 PM, Altostrata said:

Thank you so much, bubbles. This paper is a very intelligent assessment of the evidence presented in the Introductions topics.

Hi Altostrata,

I just read the assessment paper.  Can you explain the following comment?

 

"The positive correlation between duration of symptoms and length of taper is likely to indicate that people experiencing difficult and protracted withdrawal symptoms reduce their antidepressants more slowly."

 

Does it mean that people experiencing ...withdrawal symptoms (should?) reduce their antidepressants more slowly."

Thanks, 

RM

Share this post


Link to post
Share on other sites
Altostrata

I think that's infelicitously phrased, what they mean is people who have trouble tapering should taper more slowly, which they state in conclusion. I have written to the authors for clarification.

Share this post


Link to post
Share on other sites
bubbles

I took it to mean that difficulties incurred along the way force the person to go more slowly. So if you have no problems, you just go off more quickly; if you have issues with that speed you go more slowly (perhaps if you end up here and get advice to do that).

 

(Of course, many people probably have troubles and when doctor tells them it means they need to stay on longer, they do that and never come to a site like this one so it only refers to people who've actually ended up here.)

 

Alto, I'll be interested to hear what the authors say.

Share this post


Link to post
Share on other sites
Altostrata

I verified in correspondence: They mean people who have trouble tapering should taper more slowly.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×

Important Information

By using this site, you agree to our Terms of Use.